Women taking the pill may be at an increased risk of depression, according to a major new study.
While the side effects of the pill have long been disputed this latest study, published in the Journal of the American Medical Association, is the largest ever conducted into the relationship between the contraceptive pill and mental health.
Danish researchers found that participants on the combined contraceptive pill (a mix of progrsterone and oestrogen) who were previously not taking anti-depressants, were 23% more likely than non-pill takers, to be treated with anti-depressants for the first time – and this was most common in the first six months of taking the pill. Teenagers aged 15-19 faced an 80% higher risk.
The findings also revealed the rate of depression dropped dramatically the longer women remained on the pill.
The results were found following the tracking of the data of a million women aged between 15-34 over a 10-year period through a national database. None of the women were recorded suffering from mental health issues when the study began.
Those who took the so-called ‘mini pill’ or progesterone only pill, were 34% more likely to end up taking anti-depressants or being diagnosed with depression, while those using contraceptive patches were 68% more likely, and hormonal rings and coils also presented a high risk.
The researchers have attributed the link with progesterone, the hormone which has been most linked with low mood during the menstrual cycle. But they believe oestrogen also plays a role.
Study author, Ojvind Lidegaard, says that: “We have to realise among all the benefits, external hormones [also] may have side effects and the risk of depression is one of them.”
Women have long been known to be twice as likely to suffer from depression than men, and this has been attributed to fluctuation of progesterone and oestrogen hormones. Raising the level of progrsterone has been thought to lower mood.
The researchers, from the University of Copenhagen, concluded that, despite their results, “further studies are warranted to examine depression as a potential adverse side effect of hormonal contraceptive use.”
British experts have warned women not to panic from the findings, with Dr Channa Jayasena, from the Society for Endocrinology and Imperial College London saying in The Guardian that:
“This study raises important questions about the Pill. In over a million Danish women, depression was associated with contraceptive Pill use.
“The study does not prove (and does not claim) that the pill plays any role in the development of depression. However, we know hormones play a hugely important role in regulating human behaviour.
“Given the enormous size of this study, further work is needed to see if these results can be repeated in other populations, and to determine possible biological mechanisms which might underlie any possible link between the pill and depression.”
Until further studies have been conducted, says Dr Jayasena, women should not be deterred from taking the pill -many women use hormonal contraception, problem free.
In the UK, in 2000, around four million women were on the pill, according to the Family Planning Association.